About a week ago, I started taking some OTC medicines for a general cold. The meds had phenlephrine in them. I noticed that my left eyelid was twitching almost ALL the time, but not hard enough for anyone (even my mom) to notice. I stopped taking the meds Wednesday and went to the eye doctor Thursday. She told me that is was PROBABLY the phenlephrine. SHe also did a tear test and said my eyes are slightly dry, but nothing major. She gave me some special drops to apply 3 times a day. If it hasn't stopped by next Wedneday, I have to go back. She said if it doesn't go away, it could be a blood vessel pressing on a nerve or a tumor (which really scares me). Also, like I mentioned, it's not so bad where my eyes close, just a [I]slight[/I] twinge (if that's a word!) that is very aggravating
It's not been 2 days since I stopped taking the medication and the twitch is NOT NEARLY as frequent or as severe as it originally was, but it still does twitch/spasm. I'm not lacking sleep, stressed, or consuming any caffiene. Now, I'm noticing it in my other upper eyelid sometimes, as well.
Anybody have experience with this? Could it just be a freak thing that will eventually go away? thanks!
If your mother took you to a non-physician, limited care eye provider (optometrist) you need to ask your mother to take you to a medical doctor that provides medical and surgical eye care (Ophthalmologist or Eye MD).
If your mother doesn't know of one she can ask your family MD for a referall or go to www.aao.org
You problem sounds like benign and very common myokymia or an irritable eye muscle.
Paste this link in your internet browser and you and your mother read this article:
Note in your reading that eyelid myokymia is not the same as superior oblique myokymia.
The odds are hugely in your favor that this is a benign irritable muscle and nothing like a tumor or pressure on a blood vessel.
If necessary print this out and show it to your mom. Mom if you are taking your child to an optometrist start taking him to a real MD eye physician (ophthalmologist).
John C. Hagan III MD Board Certified Ophthalmologist, Fellow American Academy of Surgeons
Editor, Missouri Medicine medical journal
I personally have had it and it has lasted several weeks. We had one of our staff members that had it and it lasted 3 months. She was so concerned that we actually did some tests (MRI) which were totally normal. It finally cleared up after 4 months. that's the longest I know of.
Note also that I'm talking about eyelid twitch. Not large coarse spasms of the eye completely shut and contractures of half the face.
I appreciate the info! Yes, this is just a mild, irritating twitch/spasm on my upper lids, nothing that totally closes my eyes. I have two more questions...
That article you sent said it mostly occurs in the lower lid, but mine has been 99% in my upper lids. Is it ok that it is mostly on the upper lids?
Also, my Ophthalmologist said that if it wasn't resolved in a week to return to her. At the time, it was only happening in ONE eye. She said that if it happened in both eyes, it could be bletharospasm. Is this ALWAYS the case or can myokymia happen in both eyes, as well?
Yes it can occur in the upper lid, that's where mine was. It can occur in one or both eyes. My experience is one is far more common than two. I suppose its possible that phenylepherine could make the muscles more sensitive (it does the heart muscle) but I don't think there is any researach on that.
I also notice when I PURPOSELY close my eyes very tighlty and re-open them, they often will twitch/spasm slightly. Nothing any worse than when they do it on their own. But, if I purposely close them really tight, it seems to CAUSE a slight spasm. Is this normal for myokymia?
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.